Missouri, 2007

Excessive Heat in Missouri, August 4 to 16, 2007

August 4 to 16, 2007 · NWS LSX · 22 events in 22 counties and zones

The first and only Heat Wave of the summer started in August 4th and lasted through August 16th. Eight deaths were reported in the St.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
8
Injuries
953
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

The first and only Heat Wave of the summer started in August 4th and lasted through August 16th. Eight deaths were reported in the St. Louis Metro area. The city of St. Louis reported 422 heat related injuries. St. Louis County reported 519 heat related injuries. At least 450 people were injured at an outdoor concert held on August 6th, and another 50 were injured at another outdoor concert on the 14th. Many schools across the region went to an early dismissal schedule to combat the heat. St. Louis hit 100 degrees on the 7th and 8th, 102 on the 12th, 103 on the 14th, and 105 on the 15th. The highs on the 14th and 15th set new records. Columbia hit 100 or higher on six days and set a new record of 103 degrees on the 16th. August 2007 ended up being the 3rd warmest on record for St. Louis and the 4th warmest on record for Columbia. The Department of Health and Senior Services reported at least 1300 heat related injuries across the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 4, 10:22 AM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 4, 10:22 AM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1122 AM CDT SAT AUG 4 2007

.UPDATE...

WARM FRONT MAKING STEADY PROGRESS AND IS NOW JUST NORTH OF THE CWA
STRETCHING FROM NEAR SIOUX CITY IOWA TO SPRINGFIELD ILLINOIS. HAVE
ADJUSTED TEMPERATURES UPWARD ACROSS NORTHERN CWA GIVEN FASTER
FRONTAL POSITION. STILL APPEARS THAT ISOLATED/SCATTERED
CONVECTION SHOULD DEVELOP THIS AFTERNOON AS INSTABILITY BUILDS
WITH LITTLE CAP IN PLACE. IT WILL BE A HAZY...HOT AND HUMID
SATURDAY AFTERNOON...BUT BELIEVE THAT HEAT INDICES WILL FALL JUST
SHORT OF CRITERIA.

CVKING

&&

.DISCUSSION...
FCST PKG QUITE COMPLICATED...ESP TDY WITH PRECIP CHCS AND TEMPS INTO
NEXT WEEK. MCS CURRENTLY OVR NW IA...SE SD REGION MAY IMPACT NRN CWA
TDY. EXPECTED TO AT LEAST PROVIDE EXTENSIVE CLD CVR TDY. MDLS VARY
ON SOLNS FOR MCS TRACK...WITH UKMET KEEPING IT FURTHER N IN GRT LKS
REGION...GFS BRINGING IT S JUST TO THE NE OF THE CWA...WHILE THE NAM
IS SOMEWHERE IN THE MIDDLE. PREFER THE NAM SOLN WHICH KEEPS THE MCS
ACROSS NRN IA AND ANY PRECIP TO AFFECT THE CWA IS DUE TO WRMFNT.

WRMFNT CURRENTLY OVR ERN KS AND NB IS EXPECTED TO LIFT NEWD TDY AND
SHUD BE E OF THE CWA LATE THIS EVE. AS THIS WRMFNT LIFTS NE...EXPECT
TSRA TO ACCOMPANY IT...WITH ISO TSRA ELSEWHERE. NAM IS LOOKS A
LITTLE SLOW WITH TIMING OF PRECIP. PRECIP SHUD BE E OF MIS RVR BY
EARLY THIS EVE. TSRA IS EXPECTED TO DIMINISH SHORTLY AFTER SUNSET
WITH LOST OF INSOLATION.

ANOTHER FCST FOR TDY WILL BE MAX TEMPS. MDLS GUIDANCE IS COOLER THAN
PREVIOUS FCST DUE TO EXPECTED CLD CVR. THEREFORE...HAVE TRENDED
TEMPS DNWRD FOR TDY BUT KEPT CLOSE TO PREV FCST FOR CONTINUITY SINCE
ANY BREAKS IN OVC SHUD ALLOW TEMPS TO CLIMB RATHER QUICKLY. TEMPS
MAY STILL BE TOO HIGH FOR MUCH OF THE AREA AS PRECIP AND ASSOCIATED
CLD CVR MAY BE IN VCTY DURING PEAK HEATING. NEVERTHELESS...LOOKS TO
BE A VERY WARM DAY WITH HEAT INDICES NEAR THE 100 DEGREE MARK FOR
THE ST. LOUIS METRO AREA.

ONCE THE WRMFNT LIFTS NE OF THE CWA...WINDS WILL BECOME SWLY. THIS
WILL ALLOW TEMPS TO RISE INTO THE UPR 90S FOR MUCH OF THE AREA INTO
NEXT WEEK. PRECIP FOR TMW INTO NEXT WEEK LOOKS QUESTIONABLE AS
MODERATE CAP SETTLES INTO PLACE. THEREFORE...DID NOT MAKE ANY
CHANGES FROM PREV FCST.

TILLY

&&

.AVIATION...
FOR THE 18Z TAFS...WARM FRONT HAS LIFTED NORTH OF THE CWA. MVFR
HAZE WILL CONTINUE THROUGHOUT THE FORECAST PERIOD WITH ISOLATED
CONVECTION DEVELOPING THIS AFTERNOON DURING PEAK DAYTIME HEATING.

CVKING

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...EXCESSIVE HEAT WATCH FROM MONDAY AFTERNOON THROUGH FRIDAY
     EVENING FOR AUDRAIN-BOONE-CALLAWAY-COLE-FRANKLIN-GASCONADE-
     JEFFERSON-LINCOLN-MONITEAU-MONTGOMERY-OSAGE-STE. GENEVIEVE-
     WARREN.

     EXCESSIVE HEAT WARNING FROM 1 PM SUNDAY TO 8 PM CDT TUESDAY FOR
     ST. CHARLES-ST. LOUIS-ST. LOUIS CITY.

     EXCESSIVE HEAT WATCH FROM TUESDAY EVENING THROUGH FRIDAY EVENING
     FOR ST. CHARLES-ST. LOUIS-ST. LOUIS CITY.

IL...EXCESSIVE HEAT WATCH FROM MONDAY AFTERNOON THROUGH FRIDAY
     EVENING FOR BOND IL-CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE
     IL-JERSEY IL-MACOUPIN IL-MARION IL-MONROE IL-MONTGOMERY IL-
     RANDOLPH IL-WASHINGTON IL.

     EXCESSIVE HEAT WARNING FROM 1 PM SUNDAY TO 8 PM CDT TUESDAY FOR
     MADISON IL-ST. CLAIR IL.

     EXCESSIVE HEAT WATCH FROM TUESDAY EVENING THROUGH FRIDAY EVENING
     FOR MADISON IL-ST. CLAIR IL.

&&

WFO LSX
Hazardous weather outlook, Aug 4, 4:22 AM CST, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
522 AM CDT SAT AUG 4 2007

ILZ100-101-MOZ061-063-064-051200-
MADISON IL-ST. CLAIR IL-ST. CHARLES-ST. LOUIS-ST. LOUIS CITY-
522 AM CDT SAT AUG 4 2007

...EXCESSIVE HEAT WARNING FROM 1 PM SUNDAY TO 8 PM CDT TUESDAY...
...EXCESSIVE HEAT WATCH FROM 8 PM TUESDAY TO 9 PM CDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ILLINOIS AND EAST CENTRAL MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AN INCREASE IN TEMPERATURES AND HUMIDITIES WILL PUSH THE HEAT
INDICES NEAR 100 DEGREES THIS AFTERNOON AND EARLY EVENING.

THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT. THESE
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

TEMPERATURE AND HUMIDITY LEVELS WILL BE INCREASING TO DANGEROUS
LEVELS BY SUNDAY...WITH HEAT INDEX VALUES OF 105 DEGREES AND
HIGHER EXPECTED THROUGH MUCH OF NEXT WEEK. AN EXCESSIVE HEAT
WARNING IS IN EFFECT FROM SUNDAY AFTERNOON UNTIL TUESDAY EVENING.
AN EXCESSIVE HEAT WATCH IS IN EFFECT FROM TUESDAY EVENING THROUGH
FRIDAY EVENING. FOR FURTHER INFORMATION...PLEASE REFER TO THE
EXCESSIVE HEAT WATCH/WARNING PRODUCT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

ILZ095>097-MOZ018-019-026-027-034>036-051200-
ADAMS IL-BROWN IL-PIKE IL-KNOX-LEWIS-SHELBY-MARION-MONROE-RALLS-
PIKE-
522 AM CDT SAT AUG 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT. THESE
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS AGAIN ON WEDNESDAY.

TEMPERATURE AND HUMIDITY LEVELS WILL BE INCREASING BY SUNDAY WITH
HEAT INDEX VALUES OF 100 TO 105 DEGREES EXPECTED THROUGH MUCH OF
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

ILZ058>060-064-065-069-070-074-079-098-099-102-MOZ041-042-047>052-
059-060-062-065-075-051200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-CALHOUN IL-JERSEY IL-
MONROE IL-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-CALLAWAY-MONTGOMERY-
LINCOLN-GASCONADE-WARREN-FRANKLIN-JEFFERSON-STE. GENEVIEVE-
522 AM CDT SAT AUG 4 2007

...EXCESSIVE HEAT WATCH FROM 1 PM MONDAY TO 9 PM CDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ILLINOIS...SOUTHWEST ILLINOIS...CENTRAL MISSOURI...EAST CENTRAL
MISSOURI AND SOUTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT. THESE
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

TEMPERATURE AND HUMIDITY LEVELS WILL BE INCREASING TO DANGEROUS
LEVELS BY MONDAY...WITH HEAT INDEX VALUES OF 105 DEGREES AND HIGHER
EXPECTED THROUGH MUCH OF NEXT WEEK. AN EXCESSIVE HEAT WATCH IS IN
EFFECT FROM MONDAY AFTERNOON THROUGH FRIDAY EVENING. FOR FURTHER
INFORMATION...PLEASE REFER TO THE EXCESSIVE HEAT WATCH PRODUCT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

MOZ072>074-084-085-099-051200-
CRAWFORD-WASHINGTON-ST. FRANCOIS-IRON-MADISON-REYNOLDS-
522 AM CDT SAT AUG 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
MISSOURI AND SOUTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY. THESE THUNDERSTORMS
ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

TEMPERATURE AND HUMIDITY LEVELS WILL BE INCREASING BY SATURDAY WITH
HEAT INDEX VALUES OF 100 TO 105 DEGREES. THIS IS EXPECTED TO
CONTINUE THROUGH MUCH OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TILLY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 excessive heat. Local standard time, as filed.

Excessive Heat, St. Louis

When
August 4, 12:00 PM CST to August 16, 7:00 PM CST
Where
St. Louis forecast zone
Deaths
2 direct, 0 indirect
Injuries
519 direct, 0 indirect
Reported by
ASOS
Coordinates
38.641, -90.443 (the zone’s center; the record gives no point)

Excessive Heat, St. Louis (C)

When
August 4, 12:00 PM CST to August 16, 7:00 PM CST
Where
St. Louis (C) forecast zone
Deaths
6 direct, 0 indirect
Injuries
422 direct, 0 indirect
Reported by
ASOS
Coordinates
38.627, -90.198 (the zone’s center; the record gives no point)

Excessive Heat, St. Charles

When
August 4, 12:00 PM CST to August 16, 7:00 PM CST
Where
St. Charles forecast zone
Reported by
ASOS
Coordinates
38.782, -90.675 (the zone’s center; the record gives no point)

Excessive Heat, Audrain

When
August 5, 12:00 PM CST to August 16, 7:00 PM CST
Where
Audrain forecast zone
Reported by
ASOS
Coordinates
39.216, -91.842 (the zone’s center; the record gives no point)

Excessive Heat, Boone

When
August 5, 12:00 PM CST to August 16, 7:00 PM CST
Where
Boone forecast zone
Injuries
7 direct, 0 indirect
Reported by
ASOS
Coordinates
38.991, -92.310 (the zone’s center; the record gives no point)

Excessive Heat, Callaway

When
August 5, 12:00 PM CST to August 16, 7:00 PM CST
Where
Callaway forecast zone
Reported by
ASOS
Coordinates
38.836, -91.926 (the zone’s center; the record gives no point)

Excessive Heat, Cole

When
August 5, 12:00 PM CST to August 16, 7:00 PM CST
Where
Cole forecast zone
Reported by
ASOS
Coordinates
38.505, -92.282 (the zone’s center; the record gives no point)

Excessive Heat, Crawford

When
August 5, 12:00 PM CST to August 16, 7:00 PM CST
Where
Crawford forecast zone
Reported by
ASOS
Coordinates
37.976, -91.304 (the zone’s center; the record gives no point)

Excessive Heat, Franklin

When
August 5, 12:00 PM CST to August 16, 7:00 PM CST
Where
Franklin forecast zone
Injuries
5 direct, 0 indirect
Reported by
ASOS
Coordinates
38.411, -91.075 (the zone’s center; the record gives no point)

Excessive Heat, Gasconade

When
August 5, 12:00 PM CST to August 16, 7:00 PM CST
Where
Gasconade forecast zone
Reported by
ASOS
Coordinates
38.441, -91.508 (the zone’s center; the record gives no point)

Excessive Heat, Iron

When
August 5, 12:00 PM CST to August 16, 7:00 PM CST
Where
Iron forecast zone
Reported by
ASOS
Coordinates
37.504, -90.690 (the zone’s center; the record gives no point)

Excessive Heat, Jefferson

When
August 5, 12:00 PM CST to August 16, 7:00 PM CST
Where
Jefferson forecast zone
Reported by
ASOS
Coordinates
38.261, -90.538 (the zone’s center; the record gives no point)

Excessive Heat, Lincoln

When
August 5, 12:00 PM CST to August 16, 7:00 PM CST
Where
Lincoln forecast zone
Reported by
ASOS
Coordinates
39.058, -90.960 (the zone’s center; the record gives no point)

Excessive Heat, Madison

When
August 5, 12:00 PM CST to August 16, 7:00 PM CST
Where
Madison forecast zone
Reported by
ASOS
Coordinates
37.478, -90.345 (the zone’s center; the record gives no point)

Excessive Heat, Moniteau

When
August 5, 12:00 PM CST to August 16, 7:00 PM CST
Where
Moniteau forecast zone
Reported by
ASOS
Coordinates
38.633, -92.583 (the zone’s center; the record gives no point)

Excessive Heat, Montgomery

When
August 5, 12:00 PM CST to August 16, 7:00 PM CST
Where
Montgomery forecast zone
Reported by
ASOS
Coordinates
38.942, -91.470 (the zone’s center; the record gives no point)

Excessive Heat, Osage

When
August 5, 12:00 PM CST to August 16, 7:00 PM CST
Where
Osage forecast zone
Reported by
ASOS
Coordinates
38.460, -91.862 (the zone’s center; the record gives no point)

Excessive Heat, Reynolds

When
August 5, 12:00 PM CST to August 16, 7:00 PM CST
Where
Reynolds forecast zone
Reported by
ASOS
Coordinates
37.362, -90.969 (the zone’s center; the record gives no point)

Excessive Heat, St. Francois

When
August 5, 12:00 PM CST to August 16, 7:00 PM CST
Where
St. Francois forecast zone
Reported by
ASOS
Coordinates
37.810, -90.472 (the zone’s center; the record gives no point)

Excessive Heat, Ste. Genevieve

When
August 5, 12:00 PM CST to August 16, 7:00 PM CST
Where
Ste. Genevieve forecast zone
Reported by
ASOS
Coordinates
37.894, -90.194 (the zone’s center; the record gives no point)

Excessive Heat, Warren

When
August 5, 12:00 PM CST to August 16, 7:00 PM CST
Where
Warren forecast zone
Reported by
ASOS
Coordinates
38.765, -91.161 (the zone’s center; the record gives no point)

Excessive Heat, Washington

When
August 5, 12:00 PM CST to August 16, 7:00 PM CST
Where
Washington forecast zone
Reported by
ASOS
Coordinates
37.962, -90.877 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Excessive Heat, St. Louis2007-08-1587FemalePermanent HomeDirect
Excessive Heat, St. Louis2007-08-1568FemalePermanent HomeDirect
Excessive Heat, St. Louis (C)2007-08-0981MalePermanent HomeDirect
Excessive Heat, St. Louis (C)2007-08-1073FemalePermanent HomeDirect
Excessive Heat, St. Louis (C)2007-08-1088MalePermanent HomeDirect
Excessive Heat, St. Louis (C)2007-08-1360MalePermanent HomeDirect
Excessive Heat, St. Louis (C)2007-08-1476MalePermanent HomeDirect
Excessive Heat, St. Louis (C)2007-08-1462MalePermanent HomeDirect

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56732, 56733, 56734, 56736, 56737, 56738, 56739, 56740, 56741, 56742, 56743, 56744, 56745, 56746, 56747, 56748, 56749, 56750, 56751, 56752, 56753, 56754.